Antipsychotic, Bipolar, Mania, Medication, Mixed Episode, Mood Stabiliser, Psychiatrist, Psychosis, Treatment

Side Effects or Madness

I had a session with the Doc today. “Have the hallucinations gotten better?” No I tell him. I tell him about the man I saw walking behind Rob in our parking lot basement last week, the man who wasn’t there on second glance. I looked but he wasn’t there. I tell him about the music I hear and the singing. I tell him about the singing last night and how it didn’t frighten me as much as it used to. I’m trying to label the hallucinations now too. I tell him of the thing in the shadows last night which was still slightly scary. It’s time to increase the dose.

I hate being on medication, I feel trapped. I hate having to take tablets every day and not its just one or two tablets, as of today I am taking 9 tablets a day! I have to take these tablets every day. I have to cut back on my alcohol intake, I’m hoping to cut that out altogether sooner rather than later. I have to make sure I take the lithium immediately after food. I can’t take any ibuprofen anymore or any NSAIDs for that matter. I have to keep my fluid intake up and I have to keep my sodium levels even to make sure the lithium levels in my blood don’t spike up. I also have to take regular blood tests to monitor lithium toxicity. I have to keep a pill cutter at work so that I can split the seroquel during the day to make sure the drowsiness has less of an impact on me.

The drowsiness is by far the worst side effect. I find that if I take my medication too late at the night then I wake up feeling like I got hit by a truck the next morning. I am incredibly drowsy during the day and this makes work very difficult. I catch myself nodding off in the morning when I’m staring at my monitor. I keep falling asleep on the way to work making it almost impossible to read anymore.

Reading isn’t the only thing I find difficult. Writing is becoming a challenge. I love writing but I feel as if my brain is in a fog as of late. My mind is not as sharp and that can be terrifying at times. I can’t follow a conversation as well as I used to, I find myself getting confused a lot and this can be very humiliating. I detest this side effect. I abhor this brain fog. What makes matters worse is that it’s not only my mind that is faltering but I am always dizzy and constantly losing balance. I have been stumbling around as if I were drunk.

The Doc says I need to take these medications so that I can get better, so that my moods become stable and so that the hallucinations go away. Maybe he’s right, maybe it is best to stay on these wretched tablets but as I sit here and write this post I feel the anger and agitation boiling up from deep within me. I just want to be done with this. I am growing ever so weary. When will this all be over?

4 thoughts on “Side Effects or Madness

  1. I just read your piece on The Mighty and liked it.

    I also am “High Functioning” I managed to work for 29 years in various technology and engineering jobs before the bipolar became too much and I had to leave work. I still present as totally functional, even though that’s not strictly true. The generalized anxiety and OCD cause as much trouble as the bipolar.

    I’ve had the sleepiness problem too. I tried and tried on both Zyprexa 15 years ago and Latuda last year, but I finally had to just say that another med had to be found. I just couldn’t live that way. Both times other atypicals were found that worked well and didn’t cause (much) sleepiness.

    I’ve only had brain fog while on benzos, it really sucked. Getting off the benzos sucked pretty bad too…

    1. Hi Jim,

      I am very sorry to hear that the bipolar has taken such a toll on your life. A few years ago I was unable to work for two years and was put on disability payments while I was unable to work. I’ve learned to be able to work but I fear one day losing the ability to work. I hope that you can get to a place where bipolar impacts your life a lot less.

      With my last psychiatrist it was constant trial and error. I never found the right combination of drugs. During these last three days of work before my Christmas break I have stopped the seroquel during the day as I could no longer handle being drowsy while at work.

      I hope you have a wonderful Christmas Jim.

Leave a Reply

Your email address will not be published. Required fields are marked *